Hello, fellow travelers.
Time for a post on what's going on with me.
Refresher: Genotype 1b: TT. A2 F3: VL 17 mil:
Treated with Interferon/Ribavirin/Telaprevir for 48 weeks Feb2013 - Jan 2014
- in the first month my HGB levels dropped from 146 to 80, so my Riba was reduced (from 1200mg or 6xpd) by 2pd. HGB drops further to 76, blood transfusion. HGB remains low through TX, so riba is reduced and increased accordingly. My lowest dose was 400mg, and it was never increased beyond 1000mg.
DET (15) at WK 4, UND by WK 8. UND throughout treatment.
@ 6 mths, Hypothyroidism. I up the meds I have been on for 10 years, and it evens out in a month.
General SX: rashes, hairloss, tinnitus, apathy, brain fog, weight loss (good for me), exhaustion. gum bleeds and loose teeth, styes, itches, spontaneous nose bleeds, loose teeth, interrupted sleep, dry skin,
- Ache in recently broken shoulder, catarracts,
- anal issues throughout and post treatment, mucous in stools, feeling of being bruised inside,
TELAPREVIR is a toxic, toxic drug.
So, I struggled through treatment, having the Ribavirin adjusted when HGB dropped below 80. Rescue meds aren't used here for HCV treatment. I am treating through a large rural hospital.
Last 4 months are the worst. the meds have built up in your system I guess it's like a marathon; the last 10 miles are the hardest. My body really felt poisoned, and I was just so tired from treatment. tired of being sick, tired, tired, tired.. As is practice here and elsewhere, you have an HCV RNA at 4, 12 & 24 weeks, then one at EOT, 12 wks and 24 wks EOT.
I was, on occasion, aware that if you had a viral breakthrough anywhere between 24wks and EOT, one wouldn't know. I had asked my team and I was reassured that they would see it in my monthly bloods.
WELL, GUESS WHAT!!!! I was Detected at EOT. The reading was <15, so hoping it might be a false positive, went back a week later for the same result. I'm waiting to do a more sensitive test at around 6 weeks EOT. This test shows VL to <2.
In the second week after EOT, I began to have very bad edema, swollen stomach. Looking like ascites I said to myself. My Billirubin, HGB, platelets, Albumum, Neutrophils, (all low) AST, ALTs etc have been pretty much the same post treatment as during treatment. I asked GI just how my bloods would have indicated something like this, and he said nothing is showing that I should have relapsed.
I started taking Lasix etc to move the fluid, took a week but I'm feeling better.
Had an Ultrasound of my abdomen, and a CT Scan yesterday. Appt with GI Friday.
I am booked in in 8 weeks for a Colonoscopy and an Endoscopy.
Let's see what's going on.
Too soon to grieve about failed treatment. The only problem is in Australia the new meds are just trickling in. May take another 18 months to be available.
On the upside, my teeth have firmed and much less bleeding of gums. rashes are abating, though I had a savage outbreak on my legs last week, my shoulder is in less pain, my brain is clearing, I have more energy every day,(but still not a lot as HGB still about 90). skin feeling softer and less thirsty, tinnitus seems less:
On the downside, my hair is still falling out, rashes are still a problem, bleeding gums less, but still there, sleeping is still shocking, eyes will need attention:
So, Elsa is not the happiest camper. It feels great to not be taking poisons anymore, but the possibility of still having HCV after all this is a trifle upsetting. But one must remain sanguine, and my project now is to fix up my insides (I also had a vaginal prolapse on the same day I found out I had possibly relapsed, to add insult to injury!).
I DO hope that this more sensitive test will show I'm Undetected, but I await.
Good luck to all treating. My story is not the norm, but common enough.
My liver has had a break, I am keeping off the 20+ Kgs I have lost, and am determined to walk a little every day to shape up for the next stage of my life. I am determined to remain positive and humour helps no end. My attitude to life and chronic illness, and people suffering has changed immensely. I am less angry, have let a lot of things 'go', and am more patient, less reactionary but no less passionate. I am less vain, I have had to be. I may have lost my mane of wild blonde hair, but i am 20+kgs lighter. I have a spring in my step, but my heart is a little achy.
I too hope to SVR one day.
Hi asle, hoping also it was a false positive. At six weeks post treatment it should be quite clear as your viral load would be much higher so a much more sensitive test shouldn't be needed. Wishing you the best. I am curious what made your doctors think a viral breakthrough would show up in routine CBC's. Hang in there.
I am truly sorry that you are still having a lot of health issues.You have really been through the mill, so to speak. I hope that the remaining side effects gradually disappear and that any new health issues also disappear. It takes months for the meds to get out of ones system so the side effects do linger for a while, but hopefully will diminish as time goes on.
I also hope that your next VL shows UND status. Please let us know.
Hang in there and fingers crossed for the 6 weeks EOT.
I wonder what is the reason for the edema. You said that you were F3 prior to starting tx
Did the doctor diagnosed edema or was mainly bloating?
I am bloated like a balloon post EOT. I had an endoscopy and is all clear, still have to book for colonoscopy. It appears that is irritable bowel and you might want to check the FODMAP diet. It will definitely help with the bloatiness
My Metavir score was from biopsy about a year before treating. I DID drink when husband left, so it could've been higher at start of treatment. Who knows.
My edema now is the worst I have ever experienced. My legs were swollen to above the knee. My stomach and chest distempered. It cleared with lasix and spriractin in a week. It's pitting edema on my legs, and fluid around my stomach.
I just looked up the FODMAP diet. I pretty much follow that anyway.
I am gluten intolerant, so had adjusted my diet accordingly. I never had any of these symptoms before, but I had had edema at times after drinking alcohol and/or taking pain relief such as codeine.
I'm sorry you have such issues EOT. It's not as if we haven't gone through enough during TX!!!!
If you DO have IBS, a good strong probiotic, a cup of tea and a good lie down!!
So saying, I hope a diet change (we can ALL do with cutting down on today's crap wheat flour) assists in reversing your health issues.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.